Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 206, NWS Kansas City, MO

June 10, 2003Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 10, 2003, 2:13 PM CDT for Henry County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 2:13 PM CDT (19:13 UTC)
Expired
Jun 10, 2003, 3:00 PM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 75 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 12:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
496 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WUUS53 KEAX 101913
SVREAX
MOC083-102000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
212 PM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HENRY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 300 PM CDT

* AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR TIGHTWAD...OR 10 MILES WEST OF WARSAW...AND
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   OVER TRUMAN RESERVOIR BY 215 PM CDT.
   WINDSOR BY 230 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3829 9377 3812 9361 3823 9354 3856 9352
          3856 9368

$$


SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 6:52 AM CDT, 7 hours 21 minutes earlier.

Area forecast discussion, Jun 10, 6:52 AM CDT, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 AM CDT TUE JUN 10 2003

DID SOME MINOR REVISIONS TO THE FORECASTS. CONCERNED ABOUT FRONTAL
BOUNDARY STILL NORTH OF FORECAST AREA. LITTLE CAP IN PLACE AND
ALTHOUGH SEEING SOME STABILIZATION IN AIR MASS ACROSS NORTHERN
MISSOURI IN WAKE OF OVERNIGHT MCS...EXPECT TO SEE SOME RECOVERY BY
THE TIME THE BOUNDARY HAS ENTERED NORTHWEST MISSOURI BY 18Z. THUS
WILL PULL CHANCES OF STORMS A LITTLE FURTHER NORTH.

PC

330 AM...
MAIN FORECAST CONCERNS IS WITH WHERE BOUNDARY WILL SET UP TODAY AND
REDEVELOPMENT OF STORMS TO TAKE PLACE.  THEN LOCATION OF MCS
DEVELOPMENT TONIGHT AND AGAIN WEDNESDAY NIGHT INTO THURSDAY. ALSO
THE EFFECT ON TEMPERATURES THESE MCS FEATURES WILL HAVE.

IN THE SHORT TERM...CURRENT CONVECTION IS EXPECTED TO BE IN SOUTHERN
HALF OF FORECAST AREA AT START OF DAY. THIS SHOULD LEAVE AN OUTFLOW
BOUNDARY ACROSS SOUTHERN PART OF FORECAST AREA FOR THIS
AFTERNOON...WITH STILL SOME SCATTERED THUNDERSTORMS POSSIBLE IN ITS
VICINITY.  ALSO EXPECTING MORE WIDESPREAD DEVELOPMENT INTO SOUTHWEST
PART OF FORECAST AREA BY LATE IN THE DAY AS SHORT WAVE MOVING EAST
ACROSS SOUTHERN KANSAS AND OKLAHOMA PROVIDES ADDITIONAL LIFT.  MCS
TONIGHT SHOULD MOVE THROUGH SOUTHERN MISSOURI...SO WILL KEEP CHANCES
LOW IN NORTHERN PART OF FORECAST AREA. DURING THE DAY ON
WEDNESDAY...MCS EXITS MISSOURI...THEN WILL HAVE TO WAIT FOR NEXT MCS
TO MOVE OUT OF NORTHERN PLAINS WEDNESDAY NIGHT AS ANOTHER SHORT WAVE
MOVES THROUGH IN THE NORTHERN STREAM. WILL LEAVE THUNDERSTORMS
THROUGHOUT FORECAST AREA DURING DAY ON THURSDAY AS SURFACE FRONT
ASSOCIATED WITH THE NORTHERN STREAM WAVE SETTLES ACROSS FORECAST
AREA.

FOR TODAY...SHOULD SEE MORE CLOUDINESS SOUTH WITH DYING MCS...SO
EXPECT WARMER TEMPERATURES IN NORTHERN HALF OF FORECAST AREA. THEN
ON WEDNESDAY...850 TEMPERATURES JUMP UP INTO THE 18 DEGREE RANGE.
SHOULD BE WARM ACROSS MOST OF THE FORECAST AREA ALTHOUGH A LITTLE
LINGERING CLOUDINESS IN SOUTHEAST PART MAY HOLD TEMPS DOWN A FEW
DEGREES.

WILL NOT MAKE ANY SIGNIFICANT CHANGES TO FORECAST BEYOND THURSDAY
TIMEFRAME.

PC

950 PM...
AM MAKING SOME CHANGES TO EXPECTED WEATHER FOR TONIGHT/TUESDAY.
BASED UPON CURRENT SATELLITE/RADAR TRENDS AND 00Z MESOETA RUN BEST
BET FOR THUNDERSTORMS TONIGHT WILL BE ACROSS NORTHERN HALF OF MO.
CORFIDI VECTORS/THICKNESS CONTOURS INDICATE CENTRAL/NORTHEAST NE
WILL TRACK NORTHEAST AND MOVE INTO NORTHWEST/NORTH CENTRAL MO AFTER
MIDNIGHT. ACTIVITY PROGGED TO REACH THE MO RIVER AROUND 12Z. WILL
LOWER POPS OVER SOUTHWESTERN COUNTIES TO CHANCE CATEGORY. HAVE ALSO
INCREASED POPS OVER SOUTHERN 1/3 CWA FOR 12Z-16Z TIME FRAME ACROSS
FAR SOUTHERN COUNTIES TO ACCOUNT FOR MCS MOVING THROUGH. STILL
EXPECT REGENERATION OF AFTERNOON CONVECTION ACROSS ALL BUT FAR
NORTHWEST MO TOMORROW.

MJ

349 PM...
MAIN FORECAST CONCENTRATION IN THE SHORT TERM IS ON THUNDERSTORM
ACTIVITY OVER THE NEXT FEW DAYS.

EARLY AFTERNOON SATELLITE IMAGERY AND SURFACE OBSERVATIONS DEPICT A
SHORTWAVE TROUGH TRACKING OVER THE NORTHERN PLAINS REGION...WITH AN
ASSOCIATED/STRENGTHENING SURFACE LOW STRADDLING THE SOUTH
DAKOTA-NEBRASKA BORDER. ALSO SEEING THE BEGINNING STAGES OF
THUNDERSTORM DEVELOPMENT ON VISIBLE IMAGERY IN EASTERN NEBRASKA.
EXPECT THIS ACTIVITY TO INCREASE THIS AFTERNOON AND EVENING AS THE
CAP WEAKENS...REACHING THE NORTHWEST CORNER OF MISSOURI BETWEEN 02Z
AND 04Z. THUNDERSTORM ACTIVITY WILL GRADUALLY SPREAD ACROSS THE
REMAINDER OF THE FORECAST AREA...ESPECIALLY AFTER 06Z...WHEN A
50-60KT LOW LEVEL JET BECOMES A KEY PLAYER...AND ISENTROPIC
LIFT IS SUBSEQUENTLY MAXIMIZED. EXPECT THE THUNDERSTORMS TO CONGEAL
INTO A MESOSCALE CONVECTIVE SYSTEM AROUND/AFTER 06Z.  ALTHOUGH LAPSE
RATES AND ELEVATED CAPE VALUES ARE SUFFICIENT TO SUPPORT LARGE
HAIL...THINK THE MAIN THREAT WILL BE HEAVY RAIN. THIS IS SUPPORTED
BY AN ETA-PROGGED MOISTURE CONVERGENCE BULLSEYE ON THE 310K
ISENTROPIC SURFACE FORECAST TO BE SITUATED ALONG THE INTERSTATE 70
CORRIDOR BETWEEN 06Z AND 12Z TUESDAY. THERE IS ADDITIONAL SUPPORT
FOR HEAVY RAINFALL WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1.5
INCHES...850 DEWPOINTS AROUND 15 DEGREES CELSIUS...AND THE FACT THAT
FLOW ALONG THE 310K ISENTROPIC SURFACE POINTS TOWARD AN AREA OF
DIVERGENCE ASSOCIATED WITH THE ENTRANCE REGION OF THE UPPER LEVEL
JET. EXPECT THE SYSTEM TO LOSE ITS OOMPH AS THE LOW LEVEL JET VEERS
OFF TUESDAY MORNING...SO PRECIP SHOULD TAPER OFF BETWEEN 12Z AND
15Z. SHOULD THEN SEE A LATE MORNING/EARLY AFTERNOON BREAK IN
THUNDERSTORMS. BUT IT WILL BE SHORT-LIVED...AS THE NEXT SEVERE
THUNDERSTORM THREAT ARRIVES ON TUESDAY AFTERNOON...AS THE SURFACE
COLD FRONT DRAPES ITSELF ACROSS THE FORECAST AREA. IN ADDITION...AN
OUTFLOW BOUNDARY FROM THE MORNING CONVECTION WILL LIKELY PROVIDE AN
ADDITIONAL FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT. ALTHOUGH
THE ENVIRONMENT MAY INITIALLY BE CAPPED...CONVERGENCE ALONG SURFACE
BOUNDARIES SHOULD ALLOW CONVECTION TO BE INITIATED.
INITIALLY...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS. THEN THE LOW LEVEL JET WILL GET CRANKING AGAIN AFTER
00Z...QUITE LIKELY RESULTING IN THE FORMATION OF ANOTHER MCS...WITH
THE THREAT OF HEAVY RAIN ON TUESDAY EVENING/NIGHT.

SCHMIT

NO MAJOR CHANGES HAVE BEEN MADE TO THE EXTENDED PORTION OF THE
FORECAST. DETAILS REGARDING SHOWER AND THUNDERSTORM ACTIVITY
CONTINUE TO BE SKETCHY...DUE TO THE UNCERTAINTIES ASSOCIATED WITH
TIMING OF SHORTWAVES SPEEDING THROUGH THE MID/UPPER WESTERLY FLOW.
THE POSITION OF THE FRONTAL BOUNDARY PROGGED TO BE DRAPED ACROSS THE
CENTRAL CONUS AND/OR ANY LINGERING OUTFLOW BOUNDARIES WILL ALSO
COMPLICATE THE FORECAST. SO...WILL MAINTAIN LOW CHANCE POPS THURSDAY
THROUGH SUNDAY UNTIL CONFIDENCE IMPROVES. TEMP-WISE...READINGS ARE
EXPECTED TO BE NEAR CLIMATOLOGICALLY NORMAL VALUES.

NRR

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Jun 10, 12:46 PM CDT, 1 hour 27 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1246 PM CDT TUE JUN 10 2003

...SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL
EXPECTED THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL WILL BE
POSSIBLE THIS AFTERNOON IN AREAS MAINLY SOUTH OF A LINE FROM THE
KANSAS CITY METRO AREA...TO CARROLLTON...TO MACON MISSOURI...AND
MAINLY SOUTH OF A LINE FROM PAOLA KANSAS TO MOBERLY MISSOURI THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE FORECAST FOR THURSDAY AFTERNOON AND EVENING. THE
MAIN THREAT FROM THESE STORMS APPEARS TO BE THE POTENTIAL FOR HEAVY
RAIN. THEN ON FRIDAY AND SATURDAY...MORE THUNDERSTORMS WILL BE
POSSIBLE. SOME OF THESE STORMS MAY BECOME SEVERE...WITH THE
POTENTIAL FOR DAMAGING WINDS...HAIL...AND HEAVY RAIN...ESPECIALLY ON
FRIDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT IN AREAS
FROM KANSAS CITY TO MACON AND SOUTHWARD...AND AGAIN ON FRIDAY
AND FRIDAY NIGHT ACROSS THE ENTIRE AREA.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

LS

In the hours before

Special weather statement, Jun 10, 11:10 AM CDT, 3 hours 3 minutes before
MOZ053-054-101615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1110 AM CDT TUE JUN 10 2003

SEVERE THUNDERSTORM WATCH NUMBER 503 HAS BEEN CANCELLED AS OF 1108 AM
CDT TUESDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE
THUNDERSTORM WATCH INCLUDE...

IN MISSOURI:

BATES AND HENRY.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.
Special weather statement, Jun 10, 1:25 PM CDT, 48 minutes before
KSZ057-060-103>105-MOZ021>025-028>033-037>040-043>046-053-054-110000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
125 PM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 504...IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CALDWELL...CARROLL...CASS...CHARITON...CLAY...CLINTON...
COOPER...HENRY...HOWARD...JACKSON...JOHNSON...LAFAYETTE...LINN...
LIVINGSTON...MACON...PETTIS...PLATTE...RANDOLPH...RAY AND SALINE.

IN KANSAS:

JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY...
MARSHALL...MOBERLY...OLATHE...PAOLA...SEDALIA AND WARRENSBURG.

SF

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:51 PM CDTSevere Thunderstorm WarningEAXAtchison69 min
Jun 10, 3:59 AM CDTSevere Thunderstorm WarningEAXSaline61 min
Jun 10, 4:14 AM CDTSevere Thunderstorm WarningEAXPettis46 min
Jun 10, 2:00 PM CDTSevere Thunderstorm WarningEAXJohnson45 min
Jun 10, 3:51 PM CDTSevere Thunderstorm WarningEAXMacon39 min
Jun 10, 5:46 PM CDTSevere Thunderstorm WarningEAXJackson59 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.